A Case of Advanced Serous Ovarian Cancer - Episode 5

Managing PARP Inhibitor Toxicities in Ovarian Cancer

April 27, 2018

David O’Malley, MD:The class of PARP inhibitors has the consistent toxicity of GI issues and fatigue. What I mean by GI issues is nausea: Very rarely, patients vomit. It’s very important when we send these patients home with a prescription that we follow up and make sure that they’re tolerating the medication and that they go home with prescriptions for antiemetics. With regard to the fatigue, the toxicity is not as easily overcome. Depending on the degree of toxicity, they have may require dose interruption or reduction. I often will be more apt to dose reduce with fatigue, unless it’s quite profound.

The PARP inhibitors also do have hematologic toxicity, more so in some of them. With rucaparib, you will see anemia. Usually the treatment for this will be transfusion, depending on the patient’s symptoms, but it is reasonable to interrupt the dose, see how they respond, and then potentially dose reduce. If I think that the anemia is a result of the treatment, I will be more likely to dose reduce in these patients.

The other toxicities that we see are common but not clinically significant are the LFT abnormalities. What’s really interesting about these drugs is that we see the LFT go up in the first cycle, then return down to normal within the next 1 or 2 cycles, but this does not seem to have any clinically significant outcomes. They do not have liver dysfunction—it’s just that we see a clinically insignificant finding. We also see an elevation of creatinine. This again appears to be a class effect, though better identified with rucaparib. Often, we’ll see a slight increase in the creatinine. It does not seem to be clinically significant. Obviously, if you have a marked increase in the creatinine, that requires further clinical evaluation.

We are very excited about the options for PARP inhibitors in the platinum-sensitive maintenance setting. We have these drugs available to us and clearly need to consider them in a maintenance setting. We need to make a determination about using them versus other options, like cytotoxic therapy, observation, or bevacizumab. When we make the choice to proceed with PARP maintenance, we really need to educate patients with regard to the potential toxicities: fatigue, GI issues, or other toxicities. Very importantly, when we look at these options, these patients are prepared to manage these toxicities at home, and we can assist them in that.

Transcript edited for clarity.


Case: A 69-year-old Woman with Advanced Serous Ovarian Cancer

January 2017

  • A 69-year-old Caucasian woman presented to the emergency department with shortness of breath
  • PMH: mild HTN and DM, medically managed; morbid obesity
  • PE: large volume ascites
  • CT angiography (chest) showed large bilateral pulmonary effusions, no pulmonary thromboembolism
  • Laboratory findings remarkable for CA 125, 525U/mL
  • Thoracentesis (1500 cc); cytology showed high grade adenocarcinoma
  • Paracentesis (4500 cc); cytology showed high grade adenocarcinoma
  • Core biopsy of omentum; high grade serous carcinoma; p53 (+)/ PAX 8 (+) /WTI and CX 7 (+); BRCA1/2 wild-type
  • The patient underwent debulking surgery with incomplete cytoreduction
  • She was treated as part of a clinical trial with carboplatin/paclitaxel + bevacizumab followed by continuous bevacizumab maintenance

April 2018

  • Fifteen months later, the patients complained of severe abdominal bloating and fatigue
  • Imaging showed multifocal recurrence within the abdominal cavity
    • CA 125, 322 U/mL
    • ECOG 1
  • She was started on carboplatin/docetaxel
  • After 6 cycles of therapy she had a partial response to therapy with bulky residual disease
  • She was initiated on rucaparib maintenance therapy, 600 mg BID
  • Hb fell to 7.2 g/dl, managed with treatment interruption and then dose reduction to rucaparib 500 mg